|Home | About | Journals | Submit | Contact Us | Français|
Both ECGs show a regular, relatively narrow-complex tachycardia of 150 bpm. The first ECG shows an incomplete right bundle branch block (RBBB) pattern in the precordial leads, with the extremity leads demonstrating a left-axis deviation. In the second ECG the frontal plane axis has changed towards a right-axis deviation. Both tachycardias originate from the left bundle branch-Purkinje system causing an incomplete RBBB pattern. In the first ECG, the origin of this fascicular ventricular tachycardia (VT) is located in the posterior fascicle (left-axis deviation) and during the second ECG in the anterior fascicle (right-axis deviation) as illustrated in Fig. 1. In idiopathic fascicular VT, the most likely mechanism is reentry by an excitable gap and a zone of slow conduction . Here, the most likely mechanism is triggered activity in the region of the fascicles due to digoxin intoxication. In this specific case the digoxin level was 3.4 µg/l (reference: max level 2.0 µg/l). As digoxin inhibits the ATPase dependent sodium-potassium pump, increased intracellular calcium concentrations lead to delayed afterdepolarisations and triggered activity . An important feature of the delayed afterdepolarisations is that they can be exacerbated by a shortening of the cycle length and by catecholamines, in this case by atrial fibrillation with rapid ventricular conduction. In rare cases the frontal plane axis alternates on a beat-to-beat basis, this ‘bidirectional VT’ indicates severe digoxin intoxication and is considered life-threatening . Due to its automatic nature, electrical cardioversion is usually not successful. Digoxin-induced fascicular VT is generally responsive to digoxin-specific antibodies with which this patient was successfully treated.